Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Methadone Overdose

Methadone is a narcotic that may be prescribed to treat moderate to severe pain. It is also prescribed to people who are in treatment for opiate drugs as it helps to prevent withdrawal symptoms. This drug is available in a tablet, as well as a solution or a concentrated solution that must be diluted with water before use. It can also be bought as a tablet that must be dissolved in water or fruit juice before use. The oral concentrate solution must be mixed with a liquid, such as water or apple juice, before use.

Symptoms of a Methadone Overdose:

  • Pinpoint pupils
  • Nausea and vomiting
  • Constipation or stomach and intestinal spasms
  • Weak pulse
  • Low blood pressure
  • Drowsiness or dizziness
  • Muscle twitches
  • Fatigue
  • Cold, clammy skin

When a Methadone overdose victim is not receiving enough oxygenated blood, his or her lips and fingernails will turn blue. The individual may even slip into a coma during an overdose episode.

Getting Help for a Methadone Overdose

A suspected Methadone overdose is a medical emergency. If you know or suspect that someone has ingested an overdose of this drug, contact Poison Control and call your local emergency number. The victim should not be made to vomit as a way to get rid of the drug unless you have been directed to do so by the Poison Control Center or trained medical personnel.

The victim should be transported to the closest Emergency Room for treatment. Once the victim arrives, the medical staff will start by evaluating his or her vital signs. Once the victim’s heart rate, respiration, blood pressure and pulse have been recorded, the doctor can order a number of treatment options. Intravenous fluids may be administered. The doctor may also order activated charcoal to minimize the amount of the drug being absorbed through the stomach. Laxatives may be ordered for the same reason. Another treatment option for a patient being seen in the Emergency Room for a Methadone overdose is for the doctor to order a gastric lavage, where a tube is placed in the patient’s mouth and run into his or her stomach to flush it out.

Getting prompt treatment is imperative when treating a Methadone overdose. A person being treated for this condition will likely have to be hospitalized overnight for observation and treatment. The patient may need to receive more than one dose of treatment before he or she can recover from the overdose.

Since Methadone can affect an overdose patient’s breathing, there is a risk of brain damage to a person who is experiencing depressed respiration. Even a suspected case requires immediate medical attention to minimize the likelihood of this outcome.

A person working in the addiction treatment field will recommend that going to detox is only one part of getting help for an addiction. Getting help from a methadone rehab or a center specializing in providing treatment for methadone addiction is an essential part of helping an addict move into recovery and remain sober going forward.

View Resources

No related posts.


Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Health Disclaimer | Cookies